Brain Fog as a Treatment Side Effect
Any treatment or extreme medicine can bring side effects. Unfortunately, the side effects of treating prostate cancer can be overwhelming and sometimes unexpected. Namely, brain fog seems to be one of the bigger challenges when it comes to trying to get on with your life. To learn more about brain fog and how it affects our community, we asked the ProstateCancer.net community: “Is brain fog a side effect of hormone therapy or chemo?”
More than 130 of you connected with the topic, and nearly 20 of you weighed in on the root cause of the brain fog. Here's what you had to say:
ADT and hormone therapies
“I’ve been looking deeper into my continuing nemesis, Lupron. It can cause depression and 'memory problems'. I can sure relate to both. Names are the toughest to remember, and drowsiness is my sidekick. I can sleep a solid eight hours and still take a two-hour nap most days. The naps started after the Lupron shot.”
“The brain fog is one of the many harmful effects of ADT, aka androgen deprivation therapy.”
Chemo and radiation therapy
Fatigue and brain fog with chemotherapy is common, typically settling in after multiple rounds of the treatment. The same is true of radiation - the more rounds of treatment your body endures, the greater the side effects you’ll feel on a daily basis.
“After 45 days of treatments, I’m finding I’m a space cadet every day after.”
Hormone therapies coupled with radiation and chemo
It makes sense that undergoing multiple courses of treatment is going to be the most draining. Those of you tackling the battle across all fronts expressed feeling the effects of brain fog.
“All true—from surgery, to radiation and chemo, to the hormone shots, which I think took the most out of me.”
“Not sure what causes it, but it’s a good thing I am no longer working as I can’t remember names, or, worse yet, where I put stuff.”
Have you experienced any memory problems since starting your treatment?
Why brain fog?
Regardless of the source of the brain fog, nearly everyone in the ProstateCancer.net community agreed: brain fog is real. Which makes so much sense for several reasons. If your body is fighting a tumor, keep in mind that that tumor is stealing nutrients that would otherwise be going to your body. Plus, when other side effects of treatment include vomiting and diarrhea, it’s hard to keep those helpful nutrients in your body. To make matters more complicated, a common side effect of medicines used to treat nausea is fatigue.
Brain fog and fatigue go hand-in-hand
Unfortunately, brain fog and fatigue are common side effects from treatments for prostate cancer. It may be of consolation to know that some doctors have said that extra rest does help the body fight off cancer - but it won’t eliminate the fatigue or brain fog. During this time, it may help to alter your daily routine and do less, when possible. It's important to listen to your body and talk to your doctor if you have any concerns about these side effects.
We wish to thank everyone who shared their experiences with prostate cancer and coping with brain fog. Tell us about your treatment experience with brain fog.
Have you gone to a pelvic floor physical therapist?